Discussions that mention norvasc

High & Low Blood Pressure board


Hello:

And help! A new MD (PMD) refuses to believe I can feel when my B/P goes up! When it's high (above 125 or so) I get headaches and nausea. When it's very high (over 140) my face gets numb. PMD says it's all my imagination and LOWERED my Lopressor (not good for me)- and added Norvasc. I've been on both of these drugs before and they don't wont well for me.
I'm very careful about salt in my diet, exercise when my B/P is up and watch my weight.
Does anyone else experience headaches or anything else when their B/P goes up?
Does anyone (I realize we're not doctors here but we are all enlightened and educated about our healthcare) know the current guidelines for "good" B/P control?
I'm suffering- my B/P is up and I'm miserable from it ...I'm going to change doctors because of this...
Any help, advice, experiences would be very welcome!

CoffyDrinker (well, tea drinker now!)
Norvasc caused horrible headaches in me. I've never gotten headaches from high b/p but another poster (FG) said she gets them. Fam
Hi Coffeedrinker!

The good news is you can still enjoy a good cup of coffee. If I were you, I would not be changing my name to "teadrinker" just yet! :D
I was hospitalized with malignant, drug resistant hypertension. Just before the discharge two weeks later I asked my hypertension doctor about drinking coffee. I fully expected to hear there would be no more coffee for me. You can imagine my surprise on learning that I could continue drinking coffee within reason. Any blood pressure elevations after a caffeine infusion are usually short-lived and not significant. I drink a lot less coffee and more green or black tea these days.

Blood pressure headaches are supposed to be uncommon. I read that they occur mostly in severe hypertension, and even then, only to a small percentage of people. I believe they can be seen in people with all stages of hypertension, but often go unrecognized as such. Like you, I know exactly when my blood pressure becomes elevated and do not need a blood pressure monitor to confirm it. When my blood pressure is high, my vision goes blurry. The base of my skull starts to hurt, as do my both of my carotid arteries and temples. The pain in the carotids and back of the head is excruciating. I usually start getting this headache when my blood pressure exceeds 150's/90's. It is mild at first, and increases in intensity with the blood pressure. I haven't had one in months, because my blood pressure has been stable and well controlled on the current drug regimen.

I often wonder if our doctors realize that the drugs they sometimes prescribe for us should not be co-administered. Beta blockers and CCBs do not make an ideal drug combination. There are some advantages to be gained by this drug combo in certain circumstances, though it is avoided by most doctors. You should ask your doctor if this particular drug combination is indicated. Perhaps his plan is to wean you off of the beta blocker. Unfortunately, there is a good chance that your Norvasc is going to increase the frequency of your headaches, as Fam pointed out. They are one if its main side effects and are dose-dependent. If your doctor's plan is to increase your Norvasc dose, based on your blood pressure response, and to eliminate the beta blocker, you might need a high dose of Norvasc to achieve a good blood pressure control. You probably know from your previous experience what that means. In my experience, all CCBs -the dihydropyridines- have similar side effects. Lopressor is used off-label to prevent migraine headaches, while Norvasc causes them in some people. Since you could not make these drugs work well for you in the past, why not try something different? See how it goes this time around. If things don't work out (again), talk to your doctor about trying a different class of antihypertensives. Good luck! :)

flowergirl
generally speaking, first 2-3 months of me being on norvasc & labetalol, i felt very tired and needed to lay down a lot. now more than a half a year later i feel totally normal. i just need to take my meds with my meals and im alright.

but if im late to a dose, i get pounding headaches too.
Hi coffydrinker! :)

[QUOTE]And help! A new MD (PMD) refuses to believe I can feel when my B/P goes up! When it's high (above 125 or so) I get headaches and nausea. When it's very high (over 140) my face gets numb. PMD says it's all my imagination and LOWERED my Lopressor (not good for me)- and added Norvasc. I've been on both of these drugs before and they don't wont well for me.
I'm very careful about salt in my diet, exercise when my B/P is up and watch my weight.
Does anyone else experience headaches or anything else when their B/P goes up?

While I was reading about the neurological effects of hypertension this morning in Harrison's Principles of Internal Medicine, I found this mention about an association between hypertension and headaches (non verbatim):

One of the EARLY, most noticable symptoms of hypertension are occipital headaches. (occipital refers to an area at the back of the head) Apparently, they occur most frequently in the morning, and are one of the manifestations of a central nervous system dysfunction (which occurs frequently in hypertensives). The other symptoms are dimmed vision, tinnitus, dizziness, light-headedness, vertigo and syncope. Then there are the really serious symptoms arising from hypertension's effects on the central nervous system - hemorrhage, vascular occlusion, and encephalopathy-which result in adverse events.

Some of our doctors don't seem willing to acknowledge the existence of blood pressure headaches. It would be interesting to find out why.

flowergirl